Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Taking diamox for high spinal fluid. Will it be safe to go for vaccination?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5290 Questions
I live in the US, and I'm taking Diamox for high spinal fluid. I was told by my doc that although this is the only drug available here for my condition, there is another drug in the UK, via injection only, that works better than Diamox. How can I go about getting a prescription for it? Is it even possible?
Posted Thu, 28 Feb 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 1 hour later

Thank you for posting your query.

Based on the description, I feel you are suffering from idiopathic (or benign) intracranial hypertension (IIH or BIH).

The most commonly used drug for treating this condition is diamox (which you are already on). In some cases, corticosteroids such as prednisolone is also used for a few weeks.

Regarding injections, they are used in cases of severely increased intracranial tension, usually in the hospital, after admitting the patient. Mannitol and hypertonic saline are the most commonly used injections for this purpose. These are only for short term use and not for long term use.

In people who do not show adequate response with medications, shunt surgery (diversion of CSF to peritoneal cavity- abdomen) is done. Another surgery occasionally performed is optic nerve sheath fenestration.

I hope it clarifies. I would be pleased to answer if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
Follow-up: Taking diamox for high spinal fluid. Will it be safe to go for vaccination? 52 minutes later
I've already seen an Ophthalmologist who checked my eyes for damage caused by the intracranial hypertension, and everything looked great - so there's no need for the optic nerve sheath fenestration. And, I'd rather not have shunt surgery because of all the possible complications.

The need for the second spinal tap arose when my head decided to explode all of a sudden after an all-day, worsening headache. I went to the emergency room, where I was given Laudinum for pain, as well as something for an upset stomach and benedril for reactions to the Laudinum. After I told them what was wrong and gave them my 'headache history', they found someone to do an emergency spinal tap. I was not admitted, nor was I given anything by injection specifically for the hypertension.

The injections you referred to, Mannitol and hypertonic saline... are they given here in the US? The drug I'm referring to, and I don't recall it's name, is a fairly new drug, currently only available via injection in the UK. If it is used to treat intracranial hypertension, and is better than Diamox, as my doctor told me, how would I go about getting it? Outside of moving to the UK...

Thank you.
Answered by Dr. Sudhir Kumar 7 hours later

Thank you for getting back with more details.

Just to clarify that optic nerve sheath fenestration is not done for any eye damage or eye problem. It is done to reduce the intracranial pressure caused by the BIH. This procedure works as the optic nerve is a direct extension of brain, and the cerebrospinal fluid extends from the brain around the optic nerve.

Mannitol and hypertonic saline are given in the US; however, as I mentioned, they have temporary benefits and are given in cases of severe intracranial hypertension. The typical cases would be those where diamox has not worked and one is planning or awaiting shunt surgery.

I would respect your decision for not undergoing shunt surgery.

I am not aware of any other specific or better injection for BIH (I discussed with my UK colleagues too). However, if you find the name, I can provide you with more information.

Hope it clarifies.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor